Background: The increase in pediatric allergy and asthma parallels the increase in use of antibiotics. Antibiotics disturb the flora of the gastrointestinal tract, possibly perturbing the developing immune system.
Objective: We evaluated whether antibiotic use during early infancy increased the risk for atopy.
Methods: Antibiotic prescriptions documented in medical records were collected from a birth cohort born from 1987 through 1989 (n = 725). At 6 to 7 years of age, 448 were followed by means of examination, including skin prick tests and serum IgE measurements to common allergens.
Results: Adjusted odds ratios (aORs) and 95% CIs were calculated comparing children with any versus those with no antibiotic use in the first 6 months and the outcomes of atopy (any positive skin test response), seroatopy (any positive specific IgE test result), either atopy or seroatopy, and both atopy and seroatopy. Atopy increased with antibiotic use approaching statistical significance (aOR, 1.48; 95% CI, 0.94-2.34; P = .09); however, the risk was concentrated among children with less than 2 pets in the home (aOR, 1.73; 95% CI, 1.07-2.80; P = .024) and children breast-fed for 4 or more months (aOR, 3.02; 95% CI, 1.27-7.17; P = .013). The aORs were generally in the same direction for seroatopy and the combined categories.
Conclusion: Antibiotic use in early life appears to contribute to increased risk for atopy in certain subgroups of children.